Hail, Chariton
- When
- May 26, 4:19 AM CST to 4:20 AM CST
- Where
- Chariton County, 2.96 mi NNW of Prairie Hill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.570, -92.800
On the morning and afternoon of May 27 strong storms took advantage of incredibly high instability over eastern Kansas and western Missouri. Storms initiated in eastern Kansas and produced some marginally severe hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the morning and afternoon of May 27 strong storms took advantage of incredibly high instability over eastern Kansas and western Missouri. Storms initiated in eastern Kansas and produced some marginally severe hail and strong winds. These storms then moved into Missouri and produced hail up to softballs and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 26, 3:02 AM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 402 AM CDT Fri May 26 2017 .Discussion... Issued at 358 AM CDT FRI MAY 26 2017 A cluster of thunderstorms coincident with a mid-level shortwave over northwest Missouri will continue to lift eastward through the early morning. One particular cluster of storms over the southern CWA continues to maintain strengthening trends, and appears to be driven along the edge of an EML. This activity should continue to advect eastward and support potential large hail across the southern counties. By the mid-morning, all activity will lift northeastward as a downstream ridge continues to build, with upper level flow subsequently becoming southwesterly. As the shortwave lifts into eastern Iowa, early afternoon convection will be favored for areas across northeastern Missouri. However, low level convergence is expected across the I-70 corridor near a stalled frontal boundary. A surface low currently over north central Oklahoma will lift northeastward during the afternoon, with subsequent warm advection expected along and south of the frontal boundary near I-70. Convection is possible along the boundary, though should generally be limited to areas well east of the Kansas City area. Existing steep mid-level lapse rates and building MUCAPE values ranging from 3000 to 3500 J/kg along and south of the boundary may support deep convection, though a weak cap and marginal forcing should hinder widespread severe potential. Regardless, isolated severe storms are possible along the boundary, with large hail and strong winds being the primary hazards. With stout warm advection in place as the surface low lifts northeastward, high temperatures will rise into the lower 80s by the afternoon hours. Attention will then turn to Saturday as a potent storm system approaches the Southern and Central Plains. A large upper-level trough will advect out of the Central Rockies and approach the local area by the late weekend. Models continue to advertise an MCS developing across southwestern Nebraska and eventually moving into northwest Missouri by Saturday morning. The aforementioned warm front will undergo little northward movement during this time, permitting a moist and unstable airmass to build south of the boundary by Saturday afternoon. Increasing low-level moisture will send dewpoint values into the mid 60s to lower 70s for areas south of I-70. MUCAPE values may exceed 4000 J/kg with 0-6 km shear values ranging from 40 to 50 kts. Any mesoscale boundaries driven by the MCS, along with a shortwave advecting over the stalled boundary will trigger deep convection within a highly unstable environment Saturday afternoon. While there is some uncertainty in storm mode, anything that does develop will likely be severe given the favorable environment. Primary hazards will reside with large hail and damaging winds, and cannot rule out tornadic potential near the warm front across central Missouri. Dry conditions will quickly return to the area Sunday and through the remainder of the holiday weekend, as temperatures peak in the mid to upper 70s across the area. While isolated showers and storms are possible by Tuesday and Wednesday, better chances will hold off until the latter half of next week as another progged upper trough advances over the region. && .Aviation...(For the 06Z TAFS through 06Z Friday Night) Issued at 1140 PM CDT THU MAY 25 2017 VFR conditions are expected for this forecast period. An MCS has been working its way across KS tonight but has started to diminish as it has moved closer to the area. Its remnants are projected to move northeast across northeast KS and northwest MO after 06Z. A frontal boundary is expected to sweep through the area later in the morning from the northwest shifting winds to the north- northwest for the afternoon. In addition, a cumulus field should develop this afternoon across the area around 4-5 kft. It is possible to see some storms develop within this field, but that depends on whether or not the cap breaks. Models are still not in great agreement on this matter. Once the sun goes down, the cumulus field will diminish, with mostly clear skies expected for the remainder of the period. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Welsh Aviation...Grana
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 509 AM CDT Fri May 26 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 509 AM CDT Fri May 26 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Non-severe thunderstorms will be possible this morning. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday More widespread thunderstorm activity is expected on Saturday as a very unstable airmass develops over the region. Severe thunderstorm development is expected with all forms of severe weather possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
342 AM CDT FRI MAY 26 2017
KSZ060-MOZ053-260915-
Linn KS-Bates MO-
342 AM CDT FRI MAY 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINN AND CENTRAL
BATES COUNTIES UNTIL 415 AM CDT...
At 341 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Hume, or 10 miles northeast of Pleasanton, moving east
at 40 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Butler, Adrian, Amoret, Foster, Passaic, Ballard and Worland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3830 9466 3844 9409 3836 9407 3824 9407
3822 9408 3821 9405 3818 9405 3816 9462
TIME...MOT...LOC 0841Z 258DEG 36KT 3824 9453
CutterSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
415 AM CDT FRI MAY 26 2017
MOZ053-054-260945-
Bates MO-Henry MO-
415 AM CDT FRI MAY 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR HENRY AND EAST CENTRAL BATES
COUNTIES UNTIL 445 AM CDT...
At 415 AM CDT, Doppler radar was tracking a strong thunderstorm near
Montrose, or 15 miles east of Butler, moving east at 45 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Clinton, Calhoun, Deepwater, Montrose, Coal, Brownington, Tightwad,
La Due and Truman Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3838 9413 3850 9358 3823 9352 3821 9390
3821 9405 3820 9405 3820 9411
TIME...MOT...LOC 0915Z 259DEG 41KT 3830 9405
CutterSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
505 AM CDT FRI MAY 26 2017
MOZ017-024-025-032-033-039-040-261045-
Macon MO-Adair MO-Saline MO-Chariton MO-Randolph MO-Linn MO-
Howard MO-
505 AM CDT FRI MAY 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR CHARITON...RANDOLPH...
SOUTHEASTERN ADAIR...SOUTHEASTERN LINN...NORTHERN HOWARD...
NORTHEASTERN SALINE AND MACON COUNTIES UNTIL 545 AM CDT...
At 504 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Linneus to near Marshall. Movement was
east at 40 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Moberly, Macon, Marceline, Slater, Salisbury, Huntsville, La Plata,
Glasgow, Bevier, Higbee, Keytesville, Bucklin, Atlanta, Callao,
Cairo, Armstrong, Brashear, Gilliam, New Cambria and Renick.
LAT...LON 3931 9231 3913 9314 3992 9301 4019 9235
3995 9235 3995 9229
TIME...MOT...LOC 1004Z 247DEG 43KT 3990 9312 3915 9322
WelshThe Pleasant Hill radar (KEAX), 152 km away, was scanning. The volume nearest the first event began at 10:19 UTC.
20 hail, 14 thunderstorm wind. Local standard time, as filed.
A member of the public reported a 60 mph wind gust.
Trees were reported down on a fence. These trees were 12 inches and 20 inches in diameter.
Law Enforcement reported a 60 mph wind gust.
On duty meteorologists at the WFO reported 60 mph wind gusts.
Trained spotter near Adrian reported 60 mph wind gusts.
Tree damage was reported in Urich.
Tree damage was reported on the University of Central Missouri campus.
An 8 inch tree was down near State HWY OO and Business Route 13.
There were multiple reports of tree damage and powerlines down in Clinton as a result of strong winds.
Trained spotters near Clinton reported 60 mph wind gusts.
Several vehicles with their windshields broken due to hail at the Bucksaw Marina near Coal.
Strong winds took out the spotter's weather station and brought down several tree limbs approximately 5 to 7 inches in diameter.
A storm chaser near Marshall reported a measured 61 mph wind gust.
Emergency Manager reported power lines down near Boonville.
Scattered tree damage was reported in various locations near Boonville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704553, 704588, 704554, 704577, 704589, 704591, 704555, 704592, 704556, 704557, 704558, 704559, 704561, 704578, 704579, 704581, 704562, 704582, 704563, 704593, 704564, 704565, 704566, 704567, 704584, 704568, 704594, 704570, 704585, 704586, 704571, 704572, 704573, 704574.